Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Hastings, NE

April 13, 2012Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 13, 2012, 2:04 AM CDT for Phelps County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2012, 2:04 AM CDT (07:04 UTC)
Expired
Apr 13, 2012, 2:30 AM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS53 KGID 130704
SVRGID
NEC137-130730-
/O.NEW.KGID.SV.W.0020.120413T0704Z-120413T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
204 AM CDT FRI APR 13 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 230 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ATLANTA...OR 6 MILES SOUTHWEST OF
  HOLDREGE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLDREGE AND FUNK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
      4036 9957
TIME...MOT...LOC 0704Z 215DEG 40KT 4041 9938
WIND...HAIL <50MPH 1.00IN

$$

BRYANT
2 follow-up statements
351 
WWUS53 KGID 130713
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
213 AM CDT FRI APR 13 2012

NEC137-130730-
/O.CON.KGID.SV.W.0020.000000T0000Z-120413T0730Z/
PHELPS NE-
213 AM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PHELPS
COUNTY UNTIL 230 AM CDT...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR FUNK...OR NEAR HOLDREGE...MOVING NORTHEAST AT
45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN PHELPS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
      4042 9946
TIME...MOT...LOC 0712Z 215DEG 40KT 4049 9929
WIND...HAIL <50MPH 1.00IN

$$

BRYANT
269 
WWUS53 KGID 130727
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
227 AM CDT FRI APR 13 2012

NEC137-130737-
/O.EXP.KGID.SV.W.0020.000000T0000Z-120413T0730Z/
PHELPS NE-
227 AM CDT FRI APR 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS COUNTY WILL
EXPIRE AT 230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
      4042 9946
TIME...MOT...LOC 0727Z 215DEG 40KT 4063 9916

$$

BRYANT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:30 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 13, 12:30 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CDT FRI APR 13 2012

.AVIATION...06Z KGRI TAF. IFR CONDITIONS TO CONTINUE AT THE
TERMINAL BEFORE VFR CONDITIONS ARE RESTORED BY 15Z. SHOWER AND
THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO IMPACT THE
TERMINAL 07Z THROUGH 11Z. CEILINGS NEAR 800FT AGL WILL REMAIN
POSSIBLE UNTIL 15Z...AT WHICH TIME STRATUS SHOULD GIVE WAY TO MID
AND HIGH LEVEL CLOUDS THROUGH THE REMAINDER OF THE TAF PERIOD.
MINIMAL VISIBILITY RESTRICTIONS IN LIGHT PRECIPITATION WILL BE
POSSIBLE 07Z THROUGH 11Z.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT THU APR 12 2012/

SHORT TERM...00Z TONIGHT THROUGH 00Z SATURDAY. PRIMARY CONCERN IN
THE SHORT TERM WILL BE THE ONSET OF THE NEXT ROUND OF RAIN/TSTMS
THIS EVENING OR TONIGHT.

WATER VAPOR IMAGERY...ALONG WITH UPPER AIR AND WIND PROFILER DATA
NOTE THE UPPER RIDGE HAS SHIFTED OVER THE MO RIVER VALLEY AS BROAD
UPPER TROUGH MOVES INTO THE WESTERN U.S. DECENT SUBTROPICAL TAP OF
MOISTURE ALSO NOTED WHICH HAS CONTRIBUTED THE THE WIDESPREAD LIGHT
RAIN ACROSS THE CWA THIS MORNING.  VARIOUS WAVES ROTATING AROUND THE
WEST COAST TROUGH WITH THE NEXT ONE NOTED ON SATELLITE PUSHING
THROUGH AZ EARLIER THIS MORNING AND WILL INFLUENCE OUR WEATHER
TONIGHT. AT THE SURFACE...LEE TOUGHING NOTED FROM MT INTO EASTERN
NMEX WITH A TIGHTENING PRESSURE GRADIENT OF 16 MB ACROSS NEB.
DEWPOINTS HAVE RISEN FROM THE LOWER 20S AT NOON YESTERDAY TO MID
40S/LOWER 50S AT THAT TIME TODAY.  AREA OF SHOWERS AND A FEW TSTMS
HAS BEEN SLOW TO CLEAR THE CWA WITH SOME REDEVELOPMENT IN THE WEST
DURING THE LATE MORNING. THIS ACTIVITY HAS FINALLY MOVED EAST OF THE
HIGHWAY 281 CORRIDOR AS OF 1430 LOCAL TIME.

WAVE NOTED ABOVE WILL PUSH THROUGH THE AREA TONIGHT PROVIDING BROAD
SCALE LIFT AND DECENT CHANCE OF SHOWERS AND THUNDERSTORMS
OVERNIGHT.  QUESTION OF SEVERE CHANCES STILL LOOM IN THE SOUTHWEST
PORTION OF THE CWA. MOST OF OUR AREA HAS BEEN SOCKED IN WITH LOW
CLOUDS ALL DAY AND TEMPS HAVE STRUGGLED INTO THE LOW/MID 50S BY 2 PM
LOCAL TIME. THERE HAS BEEN CLEARING IN WESTERN KANSAS WHICH IS WHERE
THE BEST INSTABILITY IS...WHILE WE REMAIN FAIRLY STABLE. MODELS DO
SHOW THE HIGHER INSTABILITY CREEPING INTO THE WEST AND SOUTHWEST
PARTS OF THE CWA THIS EVENING. THE DEEP LAYER SHEAR LOOKS GOOD OVER
THE REGION WITH 0-6 KM SHEAR RANGING FROM 40 TO 60 KT. THERE IS AT
LEAST A THREAT OF SEVERE ESPECIALLY IN THE SOUTHWEST BUT WE COULD
SEE SOME HAILERS FURTHER NORTHEAST INTO NEB OVERNIGHT AS THE
INSTABILITY AXIS SHIFTS THROUGH THE CWA.

THE UPPER WAVE WILL DRAG A SURFACE FRONT THROUGH THE CWA FRIDAY
MORNING WHICH SHOULD DRY THINGS OUT FOR THE DAYTIME AS WINDS SHIFT
TO THE WSW. ALSO EXPECT PARTLY SUNNY SKIES AND TEMPS ON FRIDAY
SHOULD REBOUND INTO THE MID 70S.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. IN THE BIG PICTURE A
MID LEVEL LONG WAVE TROUGH WILL GRADUALLY WORK ACROSS THE AREA
THROUGH THE WEEKEND...THEN RIDGING MOVES IN. SO...IT LOOKS UNSETTLED
THROUGH SUNDAY NIGHT...THEN HIGH PRESSURE WILL TAKE OVER.

FRIDAY NIGHT THROUGH SUNDAY NIGHT A SERIES OF SHORT WAVES WILL
MOVE ACROSS THE AREA. IT SHOULD BE DRU FRIDAY EVENING...THEN A
CHANCE FOR THUNDER AFTER MIDNIGHT AS A SHORT WAVE BEGINS TO MOVE
INTO THE AREA. THE LOW LEVEL JET SHOULD PUMP MOISTURE AND MILDER
AIR OVER THE AREA...THUS INSTABILITY AND SHEAR ON THE INCREASE.
HARD TO RULE OUT SEVERE WEATHER DURING THAT TIME...BUT WILL NEED
TO CONTINUE TO MONITOR AS WE GET CLOSER IN TIME.

A SURFACE LOW PRESSURE AREA AND ASSOCIATED BOUNDARY WILL BE MOVING INTO
THE AREA THROUGH SUNDAY. WE WILL BE IN THE WARM SECTOR ON FRIDAY
AND SATURDAY...SO TEMPS IN THE 70S RETURN FOR A FEW DAYS. BEST
CHANCES OF RAIN WILL BE ON THE NORTHERN AND EASTERN PERIPHERIES OF
THE AREA. NOT EXPECTING THE AREA TO BE IN RAIN THE WHOLE
TIME...WILL BE HIT AND MISS RAIN AND PROBABLY DIURNALLY DRIVEN
MUCH OF THE TIME. AS MENTIONED ABOVE...BEING IN THE WARM SECTOR
SHOULD SEE ELEVATED INSTABILITY AND MOISTURE AVAILABILITY THROUGH
THE PERIOD.

THE SYSTEM SHOULD MOVE THROUGH AND EXIT THE AREA ON SUNDAY NIGHT.

COOL/COLD HIGH PRESSURE THEN FORECAST TO BUILD OVER THE AREA
MONDAY THROUGH TUESDAY NIGHT. NEAR OR BELOW FREEZING TEMPS
EXPECTED DURING THE MONDAY NIGHT-TUESDAY MORNING TIME PERIOD. TOO
EARLY TO BE THINKING ABOUT A FREEZE WATCH YET...BUT
AGAIN...SOMETHING TO KEEP OUR EYE ON.

RETURN FLOW BEGINS ON WEDNESDAY AND 70S EXPECTED AGAIN ON
THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...BRYANT
Hazardous weather outlook, Apr 12, 8:17 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
817 PM CDT THU APR 12 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
817 PM CDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FOR AREAS
ALONG AND WEST OF A LINE FROM ORD TO GRAND ISLAND...TO BELOIT
KANSAS. QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT AND SATURDAY MORNING WILL BRING ANOTHER CHANCE FOR
THUNDERSTORMS TO THE OUTLOOK AREA. THERE WILL BE THE POTENTIAL FOR
SOME THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE...MAINLY
EAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. HAIL TO THE
SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH WOULD BE THE
PRIMARY HAZARDS.

INTO SATURDAY AFTERNOON AND THROUGH SATURDAY NIGHT...THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS RETURNS TO MOST OF
THE OUTLOOK AREA...MAINLY EAST OF A LINE FROM GREELEY NEBRASKA TO
LOGAN KANSAS. AT THIS TIME IT APPEARS THE BETTER CHANCES FOR
SEVERE WEATHER WILL BE FURTHER EAST...ESPECIALLY EAST OF A LINE
FROM YORK NEBRASKA TO OSBORNE KANSAS...WHERE LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE.

ON SUNDAY...NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA.

NEAR FREEZING AND SUB FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS
MUCH OF THE OUTLOOK AREA MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...MAINLY
ALONG AND WEST OF A LINE FROM RAVENNA TO CLAY CENTER NEBRASKA...TO
BELOIT KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 13, 1:45 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
145 AM CDT FRI APR 13 2012

NEZ073-083-130715-
HARLAN NE-PHELPS NE-
145 AM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS AND NORTHERN
HARLAN COUNTIES UNTIL 215 AM CDT...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OXFORD...OR 13 MILES
SOUTHWEST OF HOLDREGE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDREGE...
  ATLANTA...
  RAGAN...
  LOOMIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4061 9946 4029 9918 4028 9918 4016 9949
      4036 9964
TIME...MOT...LOC 0645Z 224DEG 28KT 4031 9951

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:45 AM CDTSpecial Weather StatementGIDPhelps30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.